Islets of Hope  complications of diabetes

islets of hope home buttonabout type 1 diabetes buttonabout type 2 diabetes buttondiabetes care tips from otherscomplications with diabetes buttondiabetes support groups buttondiabetes resources

islets of hope diabetes medical library                       back to main "Complications" page

Diabetes Complications

Parents Recount Experiences of Hypoglycemia Seizure Activity in
Children With Type 1 Diabetes:  An unofficial, unscientific report


    Article disclaimer

    By Lahle Wolfe

    Sources

    While researching diabetic coma and seizures I was unable to find much in the way of  "layman's" information, that is, descriptive recounts of actual hypoglycemic seizure in children.  Most of what I could dig up (from credible sources) was study material that did not necessarily relate specifically to hypoglycemic complications due to insulin-dependent diabetes, but to hypoglycemia for many reasons.

    I compiled what I could and then decided to poll other parents whose children had suffered seizures as a result of hypoglycemia related to diabetes.  More than 20 parents responded to an e-mail query ( not many, I know, I told you this was not very scientific) but what I discovered surprised me.  Their stories mirrored my own experiences with diabetic seizure which I had previously thought rather unique simply because what happens to my daughter Elizabeth (and the other children of parents I spoke with) is scary, and not described in medical statements.

    The stories sent by others about seizure display were consistent enough that I felt it would help others to add personal stories to the medical explanations.  These first-hand encounters with hypoglycemic seizures in children demonstrate an interesting presentation that seems to be fairly common but is not widely (in fact, rarely) mentioned in the medical jargon texts.

    Because my field "research" was very unscientific I have chosen to place these recounts from other parents in a separate article.  This page, contains only personal, uncorroborated information.  You can also read the medical description of Coma and Seizures."

 

                                                                                                                            Lahle Wolfe, Founder, Islets of Hope


The Experience of Seizure

Seizures and convulsions can occur for many reasons including severe hypoglycemia.  There are many types of seizures that present in different ways.  After gathering the medical explanations (read Diabetic Coma, Seizures & Convulsions from Hyperglycemia & Hypoglycemia Associated with Diabetes) I conducted my own rather unscientific field research by corresponding with more than twenty parents of children who had type 1 diabetes, hypoglycemia-induced, seizures and/or convulsions.

While grand mal seizure is associated with epilepsy, many parents recounted similar symptoms in their children's hypoglycemic episodes.  Parents reported:

    ..."I woke to terrifying and strange sounds coming from my daughter's room.  She was sitting straight up in her bed, staring blankly and making what could only be described us guttural sounds -- not animal, not human noises, just weird.  She was totally unaware of anything!  A blood sugar test showed her to be at 27 mg/dL.  We gave her a shot of glucagon and eventually she just snapped out of it and began sobbing."

    ..."Adam was shaking violently, jerking with convulsions.  We tested his blood sugar and he was 88 mg/dL.  I watched over him while mother called the doctor.  The seizure was getting worse so I went ahead and gave  glucagon figuring we'd deal with highs later if we had to ...  By the time the doctor called back a few minutes later Adam's body was calming down and his sugar had risen to 123 (mg/dL) but he was still pretty out of it.  When the doctor called back to check on us and he said that sometimes kids have seizures at night and their liver will kick in and raise blood sugar a little by the time parents notice what is happening.  He said it was the right call to give the shot (of glucagon) because he was clearly convulsing from an undetected severe low."
     

Over half of the parents reported actual jerking and convulsions but many did not.  Instead they reported the following (or similar behavior):

  • blank, glazed stare and unresponsive
  • either rigidly sitting upright, or limp and dazed but always with eyes open
  • "odd looking pupils"
  • strange noises; sometimes yipping or animal-like (one woman reported her child sound like he was "speaking in tongues"
  • speaking clearly, but not making sense while lacking awareness of surroundings (similar to a night "terror").
  • wild trashing, punching, hitting the air or parents while grunting or screaming/yelling
  • bewildered, sobbing or crying, but totally unresponsive to parent
  • inability to focus, respond, or swallow

In all cases but two, blood glucose was between 23 mg/dL and 70 mg/dL and a common factor in all accounts was the child's total unawareness of what was happening, unresponsiveness, and ability to recall the episode afterwards.

While most of the children were on shot therapy, at least 4 were on insulin pumps.  In all but two stories shared, the episodes occurred in the middle of the night.  Parents reported that they either:

  • woke to sounds made by their child; or
  • were unable to rouse their child to a state of "total awareness" to ingest a fast sugar when they went in to perform nighttime blood glucose checks and discovered hypoglycemia.

Again, this was information gathered both casually, and unscientifically, and it no way is intended for you to take as medical advice on determining whether or not your child has had, or is having, seizures.  But it does seem that diabetic hypoglycemic seizures do not always have to have accompanying convulsive activity.  

My unscientific conclusion:  Even in the absence of physical convulsion, low blood glucose was correlated with unresponsive, disoriented behavior, and strange sounds during moderate-to-severe hypoglycemic episodes in children with type 1 diabetes.

My non-medical, unofficial advice?   (run this by your own doctor in advance)  If you encounter unexplainable or disturbing behavior along with a blood glucose reading that is clearly low, or even above 50 mg/dL and your child is unable to swallow or respond to you, give glucagon and immediately call your doctor or 911.

 

   

Contact Us  |  About IOH  |  Our Mission  |  Elizabeth's Story  |  About the Founder  |  Join IOH  |  How To Help  |  Advertise  |  Privacy Statement  |  Site Index  |

Page Updated 03/07/2006